Subtrochanteric stress fractures in patients on oral bisphosphonate therapy: an emerging problem.

2.50
Hdl Handle:
http://hdl.handle.net/10147/206603
Title:
Subtrochanteric stress fractures in patients on oral bisphosphonate therapy: an emerging problem.
Authors:
Murphy, Colin G; O'Flanagan, Shay; Keogh, Peter; Kenny, Patrick
Affiliation:
Department of Orthopaedics, Connolly Hospital, Blanchardstown, Ireland., cmurphy@rcsi.ie
Citation:
Acta Orthop Belg. 2011 Oct;77(5):632-7.
Journal:
Acta orthopaedica Belgica
Issue Date:
31-Jan-2012
URI:
http://hdl.handle.net/10147/206603
PubMed ID:
22187839
Abstract:
The emergence of a new variant of subtrochanteric stress fractures of the femur, affecting patients on oral bisphosphonate therapy, has only recently been described. This fracture is often preceded by pain and distinctive radiographic changes (lateral cortical thickening), and associated with a characteristic fracture pattern (transverse fracture line and medial cortical spike). A retrospective review (2007-2009) was carried out for patients who were taking oral bisphosphonates and who sustained a subtrochanteric fracture after a low velocity injury. Eleven fractures were found in 10 patients matching the inclusion criteria outlined. All were females, and taking bisphosphonates for a mean of 43 years. Five of the 10 patients mentioned prodromal symptoms, for an average of 9.4 months before the fracture. Although all fractures were deemed low velocity, 5 of 11 were even atraumatic. Two patients had previously sustained contralateral subtrochanteric fractures. Plain radiographs of two patients showed lateral cortical thickening on the contralateral unfractured femur; the bisphosphonate therapy was stopped and close surveillance was started. Patients taking oral bisphosphonates may be at risk of a new variant of stress fracture of the proximal femur. Awareness of the symptoms is the key to ensure that appropriate investigations are undertaken.
Language:
eng
MeSH:
Administration, Oral; Aged; Aged, 80 and over; Bone Density Conservation Agents/administration & dosage/*adverse effects; Diphosphonates/administration & dosage/*adverse effects; Female; Fractures, Stress/*chemically induced; Hip Fractures/*chemically induced; Humans; Middle Aged; Osteoporosis, Postmenopausal/*drug therapy
ISSN:
0001-6462 (Print); 0001-6462 (Linking)

Full metadata record

DC FieldValue Language
dc.contributor.authorMurphy, Colin Gen_GB
dc.contributor.authorO'Flanagan, Shayen_GB
dc.contributor.authorKeogh, Peteren_GB
dc.contributor.authorKenny, Patricken_GB
dc.date.accessioned2012-01-31T16:22:44Z-
dc.date.available2012-01-31T16:22:44Z-
dc.date.issued2012-01-31T16:22:44Z-
dc.identifier.citationActa Orthop Belg. 2011 Oct;77(5):632-7.en_GB
dc.identifier.issn0001-6462 (Print)en_GB
dc.identifier.issn0001-6462 (Linking)en_GB
dc.identifier.pmid22187839en_GB
dc.identifier.urihttp://hdl.handle.net/10147/206603-
dc.description.abstractThe emergence of a new variant of subtrochanteric stress fractures of the femur, affecting patients on oral bisphosphonate therapy, has only recently been described. This fracture is often preceded by pain and distinctive radiographic changes (lateral cortical thickening), and associated with a characteristic fracture pattern (transverse fracture line and medial cortical spike). A retrospective review (2007-2009) was carried out for patients who were taking oral bisphosphonates and who sustained a subtrochanteric fracture after a low velocity injury. Eleven fractures were found in 10 patients matching the inclusion criteria outlined. All were females, and taking bisphosphonates for a mean of 43 years. Five of the 10 patients mentioned prodromal symptoms, for an average of 9.4 months before the fracture. Although all fractures were deemed low velocity, 5 of 11 were even atraumatic. Two patients had previously sustained contralateral subtrochanteric fractures. Plain radiographs of two patients showed lateral cortical thickening on the contralateral unfractured femur; the bisphosphonate therapy was stopped and close surveillance was started. Patients taking oral bisphosphonates may be at risk of a new variant of stress fracture of the proximal femur. Awareness of the symptoms is the key to ensure that appropriate investigations are undertaken.en_GB
dc.language.isoengen_GB
dc.subject.meshAdministration, Oralen_GB
dc.subject.meshAgeden_GB
dc.subject.meshAged, 80 and overen_GB
dc.subject.meshBone Density Conservation Agents/administration & dosage/*adverse effectsen_GB
dc.subject.meshDiphosphonates/administration & dosage/*adverse effectsen_GB
dc.subject.meshFemaleen_GB
dc.subject.meshFractures, Stress/*chemically induceden_GB
dc.subject.meshHip Fractures/*chemically induceden_GB
dc.subject.meshHumansen_GB
dc.subject.meshMiddle Ageden_GB
dc.subject.meshOsteoporosis, Postmenopausal/*drug therapyen_GB
dc.titleSubtrochanteric stress fractures in patients on oral bisphosphonate therapy: an emerging problem.en_GB
dc.contributor.departmentDepartment of Orthopaedics, Connolly Hospital, Blanchardstown, Ireland., cmurphy@rcsi.ieen_GB
dc.identifier.journalActa orthopaedica Belgicaen_GB
dc.description.provinceLeinster-

Related articles on PubMed

All Items in Lenus,the Irish health repository are protected by copyright, with all rights reserved, unless otherwise indicated.